Wyoming, 2011

High Wind in Wyoming, January 26, 2011

January 26, 2011 · NWS CYS · 1 event in 1 county or zone

A tight surface pressure gradient and stable conditions in the lower atmosphere created strong winds in the favored gap wind areas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A tight surface pressure gradient and stable conditions in the lower atmosphere created strong winds in the favored gap wind areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 26, 3:12 PM MST, 58 minutes earlier.

Area forecast discussion, Jan 26, 3:12 PM MST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
312 PM MST WED JAN 26 2011

.SHORT TERM...TONIGHT THROUGH FRIDAY

MAIN CONCERN THIS PERIOD IS THE LIKELIHOOD OF HIGH WINDS AT
ARLINGTON AND BORDEAUX TONIGHT INTO THURSDAY AND THURSDAY NIGHT INTO
FRIDAY.  MODELS ARE INDICATING 30 TO 45 KNOT WINDS AT 700MB...IN
COMBINATION WITH A STRONG PRESSURE GRADIENT SETTING UP AS A SURFACE
HIGH PRESSURE MOVES EASTWARD FROM IDAHO AND A SURFACE LOW PRESSURE
MOVES SOUTHWARD INTO THE DAKOTAS.  BELIEVE WINDS WILL BE STRONG AND
GUSTY BOTH NIGHTS...BUT AM NOT CONFIDENT ENOUGH THAT THE WINDS WILL
REACH HIGH WIND CRITERIA TO ISSUE A HIGH WIND WARNING FOR EITHER NIGHT.
IF THE WINDS DO REACH CRITERIA IT WILL MOST LIKELY BE DUE TO THE
SUSTAINED WINDS.  A PEAK GUST OF CLOSE TO 60 MPH CANNOT BE RULED OUT
FOR EITHER NIGHT...BUT BELIEVE IT WILL AN ISOLATED OCCURRENCE.
BORDEAUX LOOKS TO HAVE THE STRONGEST WINDS...BUT ARLINGTON MAY HAVE
NEAR EQUAL WINDS DUE TO THE STRONG SURFACE PRESSURE GRADIENT.

OTHERWISE PRECIP. CHANCES WILL BE ZERO TO SLIGHT FOR THE AREA.  THE
300 MB JET WILL MOVE TO THE NORTHEAST OF THE AREA THROUGH THE
PERIOD...WITH A JET STREAM MOVING BY ON FRIDAY.  THE AREA IS IN A
FAVORABLE LOCATION OF ASCENT FROM THE JET STREAK...BUT THE
ENVIRONMENT IS LACKING IN MOISTURE.  ONLY CHANCES FOR PRECIP TO
DEVELOP ARE DURING THE REST OF THE AFTERNOON OVER THE SNOWY AND
SIERRA MTNS.  PRECIP CHANCES AGAIN FOR THE SIERRA AND SNOWY MTNS
EARLY FRIDAY MORNING AS SOME WEAK ISENTROPIC LIFT DEVELOPS FOR THAT
LOCALE.

.LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY...MODELS IN
REASONABLE AGREEMENT THROUGH NEXT WEEKEND...BUT THEN SOLUTIONS
DIVERGE SIGNIFICANTLY BY EARLY NEXT WEEK. ALL MODELS SHOW MAINLY
ZONAL FLOW ALOFT THROUGH SATURDAY NIGHT AS THE UPPER LEVEL RIDGE
WEST OF THE AREA STARTS TO WEAKEN. TEMPS WILL BE ABOVE NORMAL INTO
SATURDAY WITH HIGHS POSSIBLY NEAR 50 ACROSS THE HIGH PLAINS WITH
30S AND 40S ELSEWHERE. MAINLY DRY WEATHER EXPECTED TO LAST INTO
SATURDAY NIGHT BEFORE A PACIFIC STORM SYSTEM PUSHES ONSHORE ALONG
THE WEST COAST. WILL NEED TO KEEP AN EYE ON THIS STORM AS CURRENT
MODEL RUNS SHOW THIS UPPER LEVEL TROUGH NEARLY BECOMING A CLOSED
LOW SOUTH OF WYOMING NEAR THE FOUR CORNERS REGION AS AN ARCTIC
AIRMASS QUICKLY PUSHES SOUTHWARD ALONG THE NRN ROCKIES. ALTHOUGH
MODELS SHOW ONLY LIGHT TO MODERATE PRECIP IN THE AREA...THIS MAY
CHANGE OVER THE NEXT FEW DAYS. INCREASED POP FOR ACCUMULATING SNOW
SUNDAY THROUGH MONDAY OVER THE ENTIRE AREA WITH PROBABILITIES UP
TO 35 PERCENT IN THE LOWER ELEVATIONS AND 60 PERCENT IN THE
MOUNTAINS.

MUCH COLDER AIR IS EXPECTED TO MOVE INTO SOUTHEAST WYOMING AND
WESTERN NEBRASKA BY LATE SUNDAY AND MONDAY. BUT MODELS ARE NOT IN
GOOD AGREEMENT WITH HOW COLD IT WILL GET. THE 12Z ECMWF SHOWING
THE BASE OF THE ARCTIC TROUGH OVER MOST OF THE GREAT PLAINS STATES
WITH 700MB TEMPS LOWERING TO -20 TO -25 DEGS...AND 850MB TEMPS
NEAR -20...WHICH HINTS TO HIGHS AROUND ZERO. THE REST OF THE MODELS
INCLUDING THE GEM...GFS...AND ENSEMBLES SHOW THE COLDEST AIR MUCH
FURTHER EAST WITH NEAR OR SLIGHTLY BELOW NORMAL TEMPS ACROSS THE
REGION INTO TUESDAY AND WEDNESDAY. THE 12Z GFS IS COLDER THAN THE
GEM AND DGEX BUT NOT QUITE AS COLD AS THE ECMWF. TRENDED TOWARDS
THE ECMWF AND GFE ENSEMBLE...BUT DID NOT KEEP THE COLD AIR AROUND
AS LONG IN THE EXTENDED. KEPT THE FORECAST MAINLY DRY AFTER MONDAY
WITH ANY CHANCE OF SNOW MAINLY OVER THE MOUNTAINS. CONTINUED TO
LOWER MIN AND MAX TEMPS FROM SUNDAY NIGHT THROUGH WEDNESDAY.
&&

.AVIATION...18Z TAF ISSUANCE. VFR CONDITIONS ARE EXPECTED OVER THE
AREA WITH MVFR CIGS POSSIBLE AT KRWL UNTIL THE MIDDLE OF THIS
AFTERNOON. WEST TO NORTHWEST WINDS GENERALLY BE RELATIVELY LIGHT
BETWEEN 10 TO 15 KTS WITH OCCASIONAL GUSTS UP TO 30 KTS POSSIBLE
OVER WYOMING.
&&

.FIRE WEATHER...DESPITE THE RATHER DRY ENVIRONMENT...RH VALUES WILL
BE WELL ABOVE CRITICAL LEVELS. THE ONLY CONCERN WILL BE THE GUSTY
WINDS FOR THE ARLINGTON AND BORDEAUX AREAS THROUGH THE OVERNIGHT
AND MORNING HOURS THURSDAY AND FRIDAY. &&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...LUNDQUIST
LONG TERM/AVIATION...TJT
Hazardous weather outlook, Jan 26, 11:59 AM MST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1159 AM MST WED JAN 26 2011

NEZ002-003-019>021-054-055-095-096-WYZ101>119-271900-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1159 AM MST WED JAN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY WINDS WILL DEVELOP OVER THE ARLINGTON AND BORDEAUX AREAS
AROUND SUNSET AND LAST THROUGH THE OVERNIGHT HOURS. WINDS WILL
RANGE FROM 30 TO 40 MPH...WITH GUSTS UP TO 55 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE GUSTY WINDS WILL CONTINUE FOR THE ARLINGTON AND BORDEAUX AREAS
THROUGH NOON THURSDAY BEFORE DECREASING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

LUNDQUIST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
January 26, 4:10 PM MST to 5:55 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT at Bordeaux recorded sustained winds in excess of 40 mph with peak gusts of 58 mph from 26/1630 to 26/1655 MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269509.